Analysis & PDE

  • Anal. PDE
  • Volume 7, Number 2 (2014), 497-512.

A non-self-adjoint Lebesgue decomposition

Matthew Kennedy and Dilian Yang

Full-text: Open access

Abstract

We study the structure of bounded linear functionals on a class of non-self-adjoint operator algebras that includes the multiplier algebra of every complete Nevanlinna–Pick space, and in particular the multiplier algebra of the Drury–Arveson space. Our main result is a Lebesgue decomposition expressing every linear functional as the sum of an absolutely continuous (i.e., weak-* continuous) linear functional and a singular linear functional that is far from being absolutely continuous. This is a non-self-adjoint analogue of Takesaki’s decomposition theorem for linear functionals on von Neumann algebras. We apply our decomposition theorem to prove that the predual of every algebra in this class is (strongly) unique.

Article information

Source
Anal. PDE, Volume 7, Number 2 (2014), 497-512.

Dates
Received: 4 July 2013
Revised: 27 October 2013
Accepted: 27 November 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513731497

Digital Object Identifier
doi:10.2140/apde.2014.7.497

Mathematical Reviews number (MathSciNet)
MR3218817

Zentralblatt MATH identifier
1302.47104

Subjects
Primary: 46B04: Isometric theory of Banach spaces 47B32: Operators in reproducing-kernel Hilbert spaces (including de Branges, de Branges-Rovnyak, and other structured spaces) [See also 46E22] 47L50: Dual spaces of operator algebras 47L55: Representations of (nonselfadjoint) operator algebras

Keywords
Lebesgue decomposition extended F. and M. Riesz theorem unique predual Drury–Arveson space

Citation

Kennedy, Matthew; Yang, Dilian. A non-self-adjoint Lebesgue decomposition. Anal. PDE 7 (2014), no. 2, 497--512. doi:10.2140/apde.2014.7.497. https://projecteuclid.org/euclid.apde/1513731497


Export citation

References

  • J. Agler and J. E. McCarthy, “Complete Nevanlinna–Pick kernels”, J. Funct. Anal. 175:1 (2000), 111–124.
  • T. Ando, “On the predual of $H\sp{\infty }$”, Comment. Math. Special Issue 1 (1978), 33–40.
  • A. Arias and G. Popescu, “Noncommutative interpolation and Poisson transforms”, Israel J. Math. 115 (2000), 205–234.
  • W. B. Arveson, “Analyticity in operator algebras”, Amer. J. Math. 89 (1967), 578–642.
  • W. Arveson, “Subalgebras of $C\sp *$-algebras, III: Multivariable operator theory”, Acta Math. 181:2 (1998), 159–228.
  • D. P. Blecher and L. E. Labuschagne, “Noncommutative function theory and unique extensions”, Studia Math. 178:2 (2007), 177–195.
  • D. P. Blecher and C. Le Merdy, Operator algebras and their modules: An operator space approach, London Mathematical Society Monographs. New Series 30, Clarendon Press, Oxford, 2004.
  • K. R. Davidson and D. R. Pitts, “The algebraic structure of non-commutative analytic Toeplitz algebras”, Math. Ann. 311:2 (1998), 275–303.
  • K. R. Davidson and D. R. Pitts, “Nevanlinna–Pick interpolation for non-commutative analytic Toeplitz algebras”, Integral Equations Operator Theory 31:3 (1998), 321–337.
  • K. R. Davidson and D. R. Pitts, “Invariant subspaces and hyper-reflexivity for free semigroup algebras”, Proc. London Math. Soc. $(3)$ 78:2 (1999), 401–430.
  • K. R. Davidson and A. Wright, “Operator algebras with unique preduals”, Canad. Math. Bull. 54:3 (2011), 411–421.
  • K. R. Davidson and D. Yang, “A note on absolute continuity in free semigroup algebras”, Houston J. Math. 34:1 (2008), 283–288.
  • K. R. Davidson, E. Katsoulis, and D. R. Pitts, “The structure of free semigroup algebras”, J. Reine Angew. Math. 533 (2001), 99–125.
  • K. R. Davidson, J. Li, and D. R. Pitts, “Absolutely continuous representations and a Kaplansky density theorem for free semigroup algebras”, J. Funct. Anal. 224:1 (2005), 160–191.
  • E. G. Effros, N. Ozawa, and Z.-J. Ruan, “On injectivity and nuclearity for operator spaces”, Duke Math. J. 110:3 (2001), 489–521.
  • R. Exel, “The F. and M. Riesz theorem for $C\sp *$-algebras”, J. Operator Theory 23:2 (1990), 351–368.
  • G. Godefroy, “Existence and uniqueness of isometric preduals: A survey”, pp. 131–193 in Banach space theory (Iowa City, IA, 1987), edited by B.-L. Lin, Contemp. Math. 85, Amer. Math. Soc., Providence, RI, 1989.
  • G. Godefroy and M. Talagrand, “Nouvelles classes d'espaces de Banach á predual unique”, pp. 1–28 in Séminaire d'analyse fonctionnelle (Palaiseau, France, 1980–1981), École Polytechnique Centre de Mathématiques, Palaiseau, 1981.
  • A. Grothendieck, “Une caractérisation vectorielle-métrique des espaces $L\sp 1$”, Canad. J. Math. 7 (1955), 552–561.
  • P. Harmand, D. Werner, and W. Werner, $M$-ideals in Banach spaces and Banach algebras, Lecture Notes in Mathematics 1547, Springer, Berlin, 1993.
  • M. Kennedy, “Wandering vectors and the reflexivity of free semigroup algebras”, J. Reine Angew. Math. 653 (2011), 47–73.
  • M. Kennedy, “The structure of an isometric tuple”, Proc. Lond. Math. Soc. $(3)$ 106:5 (2013), 1157–1177.
  • H. Pfitzner, “Separable L-embedded Banach spaces are unique preduals”, Bull. Lond. Math. Soc. 39:6 (2007), 1039–1044.
  • G. Popescu, “Multi-analytic operators and some factorization theorems”, Indiana Univ. Math. J. 38:3 (1989), 693–710.
  • G. Popescu, “Characteristic functions for infinite sequences of noncommuting operators”, J. Operator Theory 22:1 (1989), 51–71.
  • G. Popescu, “von Neumann inequality for $(B({\scr H})\sp n)\sb 1$”, Math. Scand. 68:2 (1991), 292–304.
  • G. Popescu, “Multi-analytic operators on Fock spaces”, Math. Ann. 303:1 (1995), 31–46.
  • G. Popescu, “Non-commutative disc algebras and their representations”, Proc. Amer. Math. Soc. 124:7 (1996), 2137–2148.
  • Z.-J. Ruan, “On the predual of dual algebras”, J. Operator Theory 27:1 (1992), 179–192.
  • S. Sakai, “A characterization of $W\sp *$-algebras”, Pacific J. Math. 6 (1956), 763–773.
  • M. Takesaki, “On the conjugate space of operator algebra”, Tôhoku Math. J. $(2)$ 10 (1958), 194–203.
  • M. Takesaki, Theory of operator algebras, I, Encyclopaedia of Mathematical Sciences 124, Springer, Berlin, 2002.
  • Y. Ueda, “On peak phenomena for non-commutative $H\sp \infty$”, Math. Ann. 343:2 (2009), 421–429.
  • Y. Ueda,\kern-0.1pt “On the predual of non-commutative $H\sp \infty$”\kern-0.1pt, Bull. Lond. Math. Soc. 43:5 (2011), 886–896.\kern-1.5pt